Michigan confirms third meningitis death
Tue, 09 Oct 2012 21:04:02 GMT —
The Michigan Department of Community Health is confirming the third death in Michigan from the recent meningitis outbreak.
As of October 9th, there have been 25 confirmed cases in the state, causing three deaths. There have been a total of 119 cases and 11 deaths throughout 10 states.
The three Michigan deaths are a 56-year-old woman from Genesee County, a 67-year-old woman from Livingston County, and a 78-year-old woman from Washtenaw County.
The Department of Community Health says they expect the number of cases to increase, as this is a developing investigation. The age range of current identified cases is from 46-89 years old.
All cases are linked to the four facilities in Michigan that received a potentially contaminated product.
Interim data show that infected patients received an injection with one of three lots of preservative-free methylprednisolone acetate prepared by the New England Compounding Center, located in Framingham, Mass.
The four Michigan facilities that received shipments of these recalled lots are working with the MDCH to notify patients who may have received the injection between May and October. These facilities are; Michigan Neurosurgical Institutes of Grand Blanc, Michigan Pain Specialists in Brighton, Neuromuscular and Rehabilitation in Traverse City, and Southeast Michigan Surgical Hospital in Warren.
These infections are not transmitted person-to-person. Typically, infected patients have shown symptoms approximately one to four weeks after the injection. Patients who received epidural injections generally have symptoms including fever, new or worsening headache, neck stiffness, sensitivity to light, and/or weakness or numbness, consistent with deep brain stroke.
Those receiving joint injections may present with increasing pain, redness or welling at injection site. Some patients symptoms were very mild in nature.
Any person who received the injection at one of the four Michigan facilities and is experiencing symptoms should immediately contact their doctor.